Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 153, NWS Wakefield, VA

July 29, 20216 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 29, 2021, 8:13 PM EDT for 6 counties in Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 8:13 PM EDT (00:13 UTC)
Expired
Jul 29, 2021, 9:00 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA, City of Williamsburg, VA, James City County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 54 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:30 PM EDTTSTM WND DMGGrove, VATREES DOWN AND SMALL HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
2.2
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS51 KAKQ 300013
SVRAKQ
VAC095-199-650-700-735-830-300100-
/O.NEW.KAKQ.SV.W.0153.210730T0013Z-210730T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
813 PM EDT Thu Jul 29 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  The City of Poquoson in southeastern Virginia...
  York County in southeastern Virginia...
  The City of Hampton in southeastern Virginia...
  The City of Newport News in southeastern Virginia...
  Southeastern James City County in southeastern Virginia...
  The City of Williamsburg in southeastern Virginia...

* Until 900 PM EDT.

* At 813 PM EDT, a severe thunderstorm was located over Grove, or 
  near Queens Lake, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Newport News, Hampton, Williamsburg, Hampton University, Langley
  AFB, College Of William And Mary, Christopher Newport University,
  Queens Lake, Patrick Henry Field, Virginia Institute For Marine
  Sciences, Seaford, Gloucester Point, Northampton, Busch Gardens,
  Buckroe Beach, Grand View, York Terrace, Lee Hall, Denbigh and
  Carver Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3706 7623 3694 7640 3693 7644 3727 7676
      3734 7660 3733 7658 3732 7657 3731 7655
      3731 7656 3730 7656 3729 7654 3730 7655
      3730 7653 3728 7653 3727 7651 3725 7650
      3726 7644 3715 7625 3708 7622
TIME...MOT...LOC 0012Z 319DEG 26KT 3724 7662 

HAIL...1.00IN
WIND...60MPH
 
$$

05
1 follow-up statement
355 
WWUS51 KAKQ 300054
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
854 PM EDT Thu Jul 29 2021

VAC095-199-650-700-735-830-300103-
/O.EXP.KAKQ.SV.W.0153.000000T0000Z-210730T0100Z/
City of Poquoson VA-York VA-City of Hampton VA-
City of Newport News VA-James City VA-City of Williamsburg VA-
854 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR YORK...AND SOUTHEASTERN JAMES
CITY COUNTIES...THE CITY OF POQUOSON...THE CITY OF HAMPTON...THE CITY
OF NEWPORT NEWS AND THE CITY OF WILLIAMSBURG WILL EXPIRE AT 900 PM
EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wakefield.

LAT...LON 3706 7623 3694 7640 3693 7644 3727 7676
      3734 7660 3733 7658 3732 7657 3731 7655
      3731 7656 3730 7656 3729 7654 3730 7655
      3730 7653 3728 7653 3727 7651 3725 7650
      3726 7644 3715 7625 3708 7622
TIME...MOT...LOC 0053Z 319DEG 26KT 3702 7638 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:46 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 29, 7:46 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
746 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Low pressure will track by north of the local area tonight to be
followed by its trailing cold front during Fri. The front stalls
across the Carolinas by Saturday. Low pressure moves east along
the front Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 745 PM EDT Thursday...

Isolated supercell continues to drop SSE east of the Richmond
metro. This long-lived cell has a history of wind damage and has
shown impressive hail signatures on radar. If the cell can
manage to hold together it could impact the Williamsburg area
and areas to the south and southeast. The environment across
the region remains supportive of strong to severe storms but
will little forcing to trigger any new convection. Severe
Thunderstorm Watch 402 is in effect until 9pm.

Additional showers with a chance of thunder could impact the NE
portion of the area including the MD eastern shore and Northern
Neck after midnight tonight. Lows tonight in the low 70s N to
the mid and upper 70s S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...

The cold front progresses into/through srn/SE portions of the
FA Fri. Right now...SPC has MRGL along/S of the Albemarle
Sound...still will carry 20-30% far srn/SE VA across NE NC
before the frontal passage. Will be another hot/humid day (heat
indices topping out around 100F one last day in this stretch)
across srn/SE VA and NE NC (pre-frontal passage) while
drying/lowering dew points occurs over central/nrn portions.
Highs in the u80s-l90s.

Any lingering SHRAs/tstms Fri evening likely to diminish/end early.
Period of NNE winds (gusty at the coast) and cold/dry air advection
Fri night into Sat ends the recent period of high humidity heading
into the weekend. Low Fri night in the l60s N to around 70F far SE.

The front stalls across the Carolinas by Sat. Expecting mostly
sunny conditions N and partly sunny S and very comfy for the
last day of July. Highs in the l80s...u70s right along the
coast/beaches.

This time of year...hard to keep the dry/cooler wx here. Hi pres
shifts off the SE coast of New England Sat night leading to a
quick return of moisture from the SSW. A series of lo pres
systems forecast to moves along the stalled front (across NC).
Increasing PoPs to 50-70% (mainly SHRAs) for late Sat night
into Sun afternoon along w/ widespread clouds. Lows Sat night
mainly in the m-u60s. Highs Sun in the 70s to l80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...

Unsettled wx conditions expected early/mid next week as trough aloft
amplifies through Great Lakes and OH/TN Valleys. Initially a frontal
boundary is forecast to push just offshore Sun night/Mon then due
to the trough digging in to the W of the FA...the front would likely
back WNW into the local area through mid week. The overall pattern
setting up is fairly typical for mid Summer (and fits an MJO forecast
of a transition from phase 6 to phases 8 and 1 - favoring BLO normal
temps and near-ABV normal pcpn) and usually leads to a few/several
days of high potential for SHRAs/tstms and psbl heavy rainfall.
Have capped PoPs at 50% through the period.

Nighttime lows through the period mainly from the m60s to around
70F. Highs Mon 80-85F. Highs Tue in the l80s. Highs Wed and Thu
in the l-m80s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...

Will show prevailing VFR at all sites through the 00z TAF
period. One exception could be PHF where a long-lived supercell
continues to drop SSE toward the terminal. Current trajectory
would keep the core of the cell a bit to the west of PHF. Will
include VCTS at PHF and VCSH at ORF for lingering precip this
evening. Elsewhere, mostly dry tonight with SCT/BKN mid level
cloud debris. A few showers or storms could impact SBY after
midnight so have included VCSH for this period. SW winds 10-15
kt become NW 5-10 by mid morning Friday behind a weak cold
front. Additional storms are possible at ECG once heating gets
underway on Friday. Confidence in coverage and placement is too
low to include in the forecast at this time.

Generally VFR Fri night/Sat though NNE winds become gusty near
the coast. Lo pres tracking across NC Sun may result in IFR/MVFR
conditions and psbl SHRAs.

&&

.MARINE...
As of 320 PM EDT Thursday...

A cold front moves over the local waters late tonight into Friday.
Ahead of the front, winds are S/SW 10-15 kt, becoming SW 15-20 kt
late this evening into tonight. A Small Craft Advisory remains in
effect for the Chesapeake Bay, Lower James, and Currituck Sound from
8 PM through most of the night. As the cold front moves through late
tonight through Fri morning, winds shift to NW/N 10-15 kt, remaining
N 10-15 kt through Fri night. Winds may approach SCA criteria with
the CAA surge late Fri night into early Sat, but for now, expect
winds to remain around 15 kt. Winds switch from NE 5-10 kt to SE Sat
into Sat night, remaining SE 10-15 kt through Sun. Another cold
front comes through Sun night with winds shifting back to N Mon.

Waves of 1-2 ft and seas of 2-3 ft build to 2-3 ft and 3-4 ft
respectively overnight before subsiding back to 1-2 ft and 2-3 ft by
Fri afternoon through early next week. Seas may approach or briefly
touch 5 ft tonight, but confidence is too low to issue a SCA at this
time.

Moderate rips expected Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ631>634-638.
     Small Craft Advisory until 4 AM EDT Friday for ANZ630.

&&

SYNOPSIS...MPR
NEAR TERM...RHR
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...RHR
MARINE...RMM
Hazardous weather outlook, Jul 29, 8:03 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
803 PM EDT Thu Jul 29 2021

NCZ012>017-030>032-102-VAZ065-066-079-087-310015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-
803 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-075>078-099-100-521-522-310015-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
Northampton-Western Essex-Eastern Essex-
803 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-310015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
803 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ048-060>062-067>069-080>086-088>090-092-093-095>098-509>520-
523>525-310015-
Fluvanna-Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-York-Newport News-Hampton/Poquoson-
803 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 29, 7:01 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     3 W CENTRAL POINT       37.99N 77.18W
07/29/2021                   CAROLINE           VA   911 CALL CENTER

            REPORT OF ROOF LIFTED OFF OF A HOUSE ALONG
            ALPS DR. TIME ESTIMATED VIA RADAR.

&&

RR
Local storm report, Jul 29, 7:07 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 WNW SPARTA            38.00N 77.29W
07/29/2021                   CAROLINE           VA   911 CALL CENTER

            NUMEROUS TREES AND POWERLINES DOWN ACROSS
            CAROLINE COUNTY. TIME APPROXIMATED FROM
            RADAR.

&&

RR
Local storm report, Jul 29, 7:20 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 SE KING WILLIAM       37.68N 77.00W
07/29/2021  U0.75 INCH       KING WILLIAM       VA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

RR
Local storm report, Jul 29, 8:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     1 SSE WALKERTON         37.72N 77.02W
07/29/2021                   KING WILLIAM       VA   911 CALL CENTER

            TREE THROUGH HOUSE ON LITTLE WOODBERRY RD.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 29, 8:12 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
812 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     1 ENE RUMFORD           37.73N 77.07W
07/29/2021                   KING WILLIAM       VA   911 CALL CENTER

            WIDESPREAD TREE DAMAGE NORTHEAST OF VA-30
            AND BETWEEN US-360 AND WALKERTON RD IN KING
            WILLIAM COUNTY.

&&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:03 PM EDTSpecial Marine WarningAKQ57 min
Jul 29, 8:59 PM EDTSpecial Marine WarningAKQ61 min
Jul 29, 9:19 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Norfolk, City of Portsmouth26 min
Jul 30, 2:03 PM EDTSmall Craft AdvisoryAKQ22 hr
Jul 30, 4:58 PM EDTSpecial Marine WarningAKQ26 min
Jul 30, 4:58 PM EDTSpecial Weather StatementAKQCity of Portsmouth47 min
Jul 30, 5:38 PM EDTSpecial Weather StatementAKQIsle of Wight37 min
Jul 30, 6:13 PM EDTSpecial Weather StatementAKQCity of Suffolk47 min
Jul 30, 6:44 PM EDTSpecial Weather StatementAKQCumberland46 min
Jul 30, 6:57 PM EDTSpecial Weather StatementAKQCity of Suffolk48 min
Jul 30, 7:15 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake60 min
Jul 30, 7:50 PM EDTSpecial Weather StatementAKQAmelia25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.